Colorado, 2022Flash Flood and Debris Flows in Colorado, August 1, 2022
August 1, 2022 · NWS GJT · 5 events in 5 counties and zones
Abundant monsoon moisture remained over the Four Corners region. Additionally, a shortwave disturbance moved overhead.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant monsoon moisture remained over the Four Corners region. Additionally, a shortwave disturbance moved overhead. This led to widespread showers and thunderstorms across western Colorado. Storms were slow moving and produced heavy rain. Some storms produced localized debris flows across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 1, 4:35 AM MST, 5 hours 11 minutes earlier.
Area forecast discussion, Aug 1, 4:35 AM MST, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
535 AM MDT Mon Aug 1 2022
.SHORT TERM...(Today through Tuesday)
Issued at 345 AM MDT Mon Aug 1 2022
A few last minutes storms are firing in far Southeast Utah early
this morning before 'drier' conditions move in for the early week
period. A wave that was firing convection early yesterday morning
in SW New Mexico has rotated up into the Monument Valley early
this morning and interacted with the instability and moisture
axis. One gauge in the area so far has picked up over 3/4 of an
inch in less than hour so this monsoon continues to give. This
wave is associated with a larger eastern wave that will be
rotating northward over the next 24 hours as the SubTropical High
consolidates over the far southern Rockies. The 01/00Z H500 hand
analysis map still showed the main anticyclonic circulations over
the northern Great Basin and Lower Rio Grand River Valley area.
Downstream of this a large trough was digging into the Eastern
CONUS and this will continue to force the SubTrop high farther
Westward. This of course will cut off the monsoonal tap for a few
days but not before we spread some of the precipitation wealth to
the northern portion of our CWA over the next 24 to 48 hours. As
the above mentioned easterly wave lifts northward it will pull
the monsoon moisture along with it and spread a better coverage of
storms to the north. That is not to say the South will be
shutting off. The wave kicking off the early morning convection
looks to rotate into the San Juans this afternoon with another
round of good storm coverage there. PWATs remain above normal and
more storms with heavy rain rates are likely. Most areas will be
under a threat of an afternoon storm except close to the Wyoming
border. This area will get into the action through the evening and
well into the early morning hours as this wave lifts across along
with the axis of above normal PWAT. With the high settling over
the Desert Southwest on Tuesday subsidence and a disrupted
monsoonal plume will bring much drier conditions to the 4 Corners
region. Now areas closer to the Wyoming border will see the better
chances of precipitation as the moisture and stronger winds aloft
focus thundestorms up there. Residual moisture and orographic
circulations will keep storms popping over the remainder of our
mountains as well...but they should have better movement and less
rainfall rates...reducing the threat of flooding. Temperatures
should trend upward with the drier air moving in as well with a
few areas of red rock country knocking on the door of triple
digits by tomorrow afternoon.
.LONG TERM...(Tuesday night through Sunday)
Issued at 345 AM MDT Mon Aug 1 2022
Deterministic and ensemble guidance continue to advertise a downturn
in convective activity on Wednesday. This is in response to an
anticyclonic mid-level circulation pinwheeling northward from
southern Arizona and New Mexico into the Four Corners region. Dry
air underneath this feature is progged to significantly disrupt the
flow of monsoonal moisture and limit the fuel source of afternoon
showers and thunderstorms. Leftover moisture (PWATs on the order of
100-150% of normal) across the high terrain may be just enough to
spark a few isolated showers and storms Wednesday afternoon (as
hinted at by the latest 06Z NAMNEST), but overall, a much quieter
day is expected with little to no hydro concerns. Given the lack of
widespread cloud cover and precipitation, expect temperatures to
tick up a couple of degrees compared to Monday and Tuesday.
By Thursday, Friday and especially the weekend, a return back to
unsettled weather appears likely. WPC ensemble clusters are in
reasonably good agreement regarding the evolution of the
trough/ridge pattern to round out the work week. A large trough is
forecast to dig into the Pacific Northwest before elongating across
the northern Rockies southwestward into northern California. This
will help to push the ridge of high pressure eastward from the Four
Corners back into the central and southern Plains and re-establish
the tap of monsoonal moisture. Thursday is likely to be a transition
day of sorts with most activity confined to the high terrain south
of I-70. Showers and storms then become more widespread across
western Colorado on Friday... with the trend continuing Saturday and
Sunday. In fact, the EC ensemble is forecasting PWATs to climb into
the neighborhood of 150-200% of normal this weekend. Many members of
this particular ensemble run show PWATs at KGJT soaring to between
1.1 and 1.4 inches. Compared to climatology, moisture of that
magnitude would be well north of the 90th percentile... and nearing
record values. With embedded shortwaves enhancing lift and tapping
into this moisture (and instability), the threat of heavy rain and
the potential for flash flooding are a concern. While it's still too
early to nail down specifics, locations that have had quite a bit of
rain recently (portions of SE Utah, the San Juans, etc) or are more
vulnerable to heavy rain in general (slot canyons, burn scars, etc)
are likely to be the most at risk. We're still about 4 to 6 days
away from this scenario so still some time for changes. That said,
keep Friday into the weekend in mind for days when showers and
storms could lead to some problems.
Temperatures will likely peak on Thursday and top out a few degrees
above average. Temperatures will then trend cooler Friday into the
weekend as clouds and precipitation become more widespread.
Overnight lows will continue to run several degrees above normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 534 AM MDT Mon Aug 1 2022
Mid and high level cloudiness continues to drift overhead from
debris left over from yesterday's thunderstorms. Different
day...same outcome expected with another round of afternoon
storms producing gusty outflow winds and moderate to heavy
rainfall rates. Temporary MVFR conditions could be met if one of
this storms moves over an airfield...a very low confidence
prediction at this point.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...MDM
AVIATION...TGJT
Hazardous weather outlook, Aug 1, 2:44 AM MST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
344 AM MDT Mon Aug 1 2022
COZ001>014-017>023-UTZ022>025-027>029-020945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
344 AM MDT Mon Aug 1 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development will occur again today and persist into
the early morning hours over northern portions of Utah and
Colorado. Many storms will have the potential for rainfall rates
in excess of 1 inch per hour bringing a threat for excess runoff
and flooding issues...especially over burn scars and areas that
have received heavy rainfall the past few days. Lightning and
gusty outflow winds will threats in all areas today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorm coverage will decrease in coverage Tuesday into the
late week period as the main monsoon plume becomes cut off.
However residual moisture will continue to circulate through the
region and lead to at least isolated mountain thunderstorm
coverage. Mositure returns to most areas by late this with a
threat of heavy rainfall impacting many areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
Flash Flood, Archuleta
- When
- August 1, 9:46 AM MST
- Where
- Archuleta County, 14.43 mi NNE of Chromo to 14.29 mi NNE of Chromo
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.221, -106.724
Forest Service Road 660, also known as Castle Creek Road, was washed out due to flash flooding as a result of heavy rain from thunderstorms. This resulted in the Fish Creek Trailhead being inaccessible.
Debris Flow, Ouray
- When
- August 1, 1:58 PM MST
- Where
- Ouray County, 1.86 mi SSW of Portland to 1.85 mi SSW of Portland
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 38.055, -107.692
Mud and debris flowed across County Road 17 at Corbett Creek near the Dallas Trailhead as a result of heavy rain from thunderstorms.
Debris Flow, La Plata
- When
- August 1, 3:03 PM MST
- Where
- La Plata County, 5.29 mi NE of Vallecito to 5.14 mi NE of Vallecito
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.440, -107.540
A debris flow occurred on County Road 501 as a result of heavy rain from thunderstorms.
Debris Flow, Pitkin
- When
- August 1, 4:10 PM MST
- Where
- Pitkin County, 5.53 mi N of Redstone to 5.56 mi N of Redstone
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.260, -107.230
A mudslide occurred on Colorado Highway 133 near Redstone due to heavy rain which resulted in both lanes of traffic being closed due to cleanup operations.
Debris Flow, Gunnison
- When
- August 1, 5:00 PM MST
- Where
- Gunnison County, 1.29 mi ENE of Marble to 4.32 mi E of Marble
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 39.075, -107.157
Multiple debris flows occurred on Forest Service Road 314 in White River National Forest as a result of heavy rain from thunderstorms. The debris was 18 feet deep in some spots. The road remained closed for several days due to cleanup operations.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 1 to 3, 202212 deaths · 6 events
- Wildfire in California, August 1 to 31, 20224 deaths · 2 events
- Drought in Texas, August 1 to 31, 2022$108 million · 24 events
- Drought in South Dakota, August 1 to 31, 2022$84 million · 12 events
- Tornado in West Virginia, August 1, 2022$605,000 · EF2 · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, August 1, 2022$255,000 · EF2 · 9 events
- Drought in Iowa, August 1 to 31, 2022$25 million · 8 events
- Wildfire in Oregon, August 1 to 31, 20221 death · 1 event
- Drought in Nebraska, August 1 to 31, 2022$12 million · 2 events
- Drought in Missouri, August 1 to 31, 2022$2.2 million · 30 events
- Flash Flooding in California, August 1 to 5, 2022$270,000 · 10 events
- Damaging Winds in Indiana, August 1, 2022$190,000 · 65 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035802, 1035788, 1035768, 1035769, 1035770.